Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at May 9, 2011, 8:21 PM EDT for Clinton County, Ingham County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2011, 8:21 PM EDT (00:21 UTC)
- Expired
- May 9, 2011, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
Counties Clinton County, MI, Ingham County, MI
The radar
The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:22 PM EDT | HAIL 0.25 | Potterville, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
192
WWUS83 KGRR 100021
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT MON MAY 9 2011
MIZ051-052-058-059-066-067-074-100115-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-MONTCALM-
821 PM EDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS A LINE NEAR ST. JOHNS TO 10 MILES WEST OF LANSING TO
22 MILES SOUTH OF LANSING...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4230 8413 4230 8460 4255 8480 4266 8482
4312 8516 4313 8437 4278 8436 4278 8419
4273 8415
TIME...MOT...LOC 0021Z 251DEG 23KT 4299 8494 4271 8471
4259 8469 4243 8454
$$
WDMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at May 9, 7:55 PM EDT, 26 minutes earlier.
Area forecast discussion, May 9, 7:55 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 755 PM EDT MON MAY 9 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(413 PM EDT MON MAY 9 2011) A WARM FRONT EXTENDING EAST FROM LOW PRESSURE OVER THE CENTRAL PLAINS WILL LIFT TONIGHT... TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN. THE WARM FRONT WILL BE STALLED NEARBY TUESDAY THROUGH THURSDAY AND REMAIN A FOCUS FOR ISOLATED OR SCATTERED THUNDERSTORMS. AFTER TONIGHT HOWEVER... PROBABILITIES FOR RAIN WILL DECREASE CONSIDERABLY. TEMPERATURES WILL BE QUITE SUMMERLIKE THIS WEEK... WITH INCREASINGLY HUMID CONDITIONS ARRIVING FOR WEDNESDAY AND THURSDAY. TEMPERATURES ARE EXPECTED TO COOL BACK INTO THE 60S THIS WEEKEND. && .SHORT TERM...(413 PM EDT MON MAY 9 2011) (TONIGHT THROUGH WEDNESDAY NIGHT) UPSTREAM ELEVATED CONVECTION OVER WI IS RIDING THE TOP OF THE UPPER RIDGE AND WILL BE EXPANDING/DEVELOPING SOUTHEASTWARD TONIGHT. A VERY SHARP H8 THETA-E GRADIENT CURRENTLY JUST TO OUR SW WILL BE SHIFTING NE INTO SW LR MI TONIGHT... ALONG WITH 850-500 MB CAPES OVER 500 J/KG. HAVE RAISED POPS TO LIKELY OVER THE BULK OF THE CWFA BASED ON UPSTREAM RADAR TRENDS AND THE MORE AGGRESSIVE 12Z MODEL QPF TRENDS. IT IS STILL EXTREMELY DRY OVER LWR MI... BUT THE INCOMING MOISTURE AND INSTABILITY IS ROOTED ABOVE 850 MB AND IT WILL NOT MATTER THAT THE BOUNDARY LAYER IS SO DRY. THERE HAVE BEEN SOME REPORTS OF PEA TO MARBLE SIZE HAIL OVER WI TODAY... AND WE MAY SEE SOME OF THE SAME TONIGHT. FAIRLY WIDESPREAD CONVECTION WILL PROBABLY BE IMPACTING THE CWFA TO START THE DAY TUESDAY...BUT WILL THEN SLIDE SE AND OUT OF THE AREA ALONG THE MID LEVEL INSTABILITY GRADIENT. AFTER MID MORNING OR SO... THE REST OF THE DAY SHOULD BE PREDOMINATELY DRY AS THE UPPER RIDGE AMPLIFIES OVERHEAD... BUT KEPT A 20 POP FOR THE AFTERNOON (AND TUESDAY NIGHT) SINCE THE H8 WARM FRONT AND AXIS OF MID LEVEL INSTABILITY WILL STILL BE ON TOP OF THE AREA. SFC INSTABILITY STAYS VERY LOW UNTIL WEDNESDAY WHEN THE SFC DEWPOINTS CREEP UPWARD. BUT AGAIN... COVERAGE OF CONVECTION ON WEDNESDAY INTO WEDNESDAY NIGHT SHOULD BE ONLY SCATTERED AT BEST WITH THE PUMPED UP UPPER RIDGE OVERHEAD AND AN OVERALL LACK OF DECENT SFC CONVERGENCE. && .LONG TERM...(413 PM EDT MON MAY 9 2011) (THURSDAY THROUGH MONDAY) UPPER RIDGE OVER THE GREAT LAKES WILL BE NUDGED EAST BY A TROUGH MOVING THROUGH THE NORTHERN PLAINS/SRN CANADA. THURSDAY CONTINUES TO LOOK LIKE A MILD DAY WITH HIGHS IN THE 70S TO NEAR 80. SFC LOW WILL STILL BE TO THE WEST. HOWEVER WITH INCREASING SOUTH FLOW AHEAD OF THE FRONTAL BOUNDARY WE/LL SEE TSRA DEVELOP. DECENT INSTABILITY...LI/S NEAR -4C...BUT NOT A LOT OF SHEAR SUGGESTS THAT WE WILL NOT SEE SVR STORMS. ALTHOUGH THE OCCLUDED FRONT WILL MOVE THROUGH THURSDAY NIGHT...THE SFC LOW IS PROGD TO TAKE A COUPLE OF DAYS TO MOVE THROUGH DUE TO A BLOCKING PATTERN SETTING UP OFF THE EAST COAST. THUS WE/LL CONTINUE WITH SHRA IN THE GRIDS FRIDAY NIGHT THROUGH MONDAY. TEMPS WILL COOL DOWN OVER THE WEEKEND WITH HIGHS FALLING BACK INTO THE 60S. && .AVIATION...(755 PM EDT MON MAY 9 2011) OVERALL I WOULD EXPECT VFR CONDITIONS TO PREVAIL THROUGH TUESDAY. A BAND OF DISSIPATING SHOWERS AND ISOLATED THUNDERSTORMS CROSSING THE TAF SITES EARLY THIS EVENING SHOULD BE GONE BY 03Z OR SO. THERE IS SOME SUGGESTION THE ADVECTION OF LOW TO MID LEVEL MOISTURE WILL BE ENOUGH TO TOUCH OFF MORE SHOWERS BETWEEN 06Z AND 12Z. HOWEVER THIS DOES NOT LOOK LIKE ALL THAT MUCH AND THE LOW LEVEL RH STAYS ON THE LOW SIDE FOR AT NIGHT. THERE IS SOME MID LEVEL INSTABILITY SO AN ISOLATED THUNDERSTORM IS POSSIBLE TOO. THUS A PERIOD OF VFR VSBY /CIGS RAIN SHOWERS IS EXPECTED OVERNIGHT. BEYOND THAT JUST VFR CIGS INTO TUESDAY AFTERNOON. && .MARINE...(413 PM EDT MON MAY 9 2011) OFFSHORE FLOW OUT OF THE SOUTHEAST THROUGH TUESDAY EVENING WILL KEEP WAVE HEIGHTS BELOW 4 FEET. HOWEVER WIND SPEEDS OF 20 TO 30 KTS WARRANT A SMALL CRAFT ADVISORY. && .HYDROLOGY...(413 PM EDT MON MAY 9 2011) FOUR RIVER FLOOD ADVISORIES ARE STILL IN EFFECT BUT RIVER LEVELS CONTINUE TO SLOWLY FALL DUE TO THE LACK OF SIGNIFICANT RAINFALL IN EARLY MAY. THE QPF TONIGHT OF ONE QUARTER TO ONE HALF INCH SHOULD NOT BE SIGNIFICANT ENOUGH TO IMPACT RIVER LEVELS SUBSTANTIALLY. ALSO... QPF TUESDAY INTO WEDNESDAY WILL BE TOO SCATTERED TO HAVE MUCH IMPACT. && .FIRE WEATHER...(413 PM EDT MON MAY 9 2011) THERE IS AN ELEVATED FIRE DANGER THROUGH EARLY EVENING AS CONDITIONS ARE VERY CLOSE TO RED FLAG WARNING CRITERIA. A WILDFIRE WAS RECENTLY REPORTED IN LAKE COUNTY. HOWEVER CLOUDS ARE INCREASING AND SHOWERS ARE APPROACHING...SO TEMPS WILL COOL OFF AND AND RH VALUES WILL RECOVER AFTER 6 PM. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY FOR ST JOE TO MANISTEE THROUGH TUESDAY EVENING. && SYNOPSIS: MEADE SHORT TERM: MEADE LONG TERM: 93 AVIATION: WDM MARINE: MEADE HYDROLOGY: MEADE FIRE WX: MEADE
Hazardous weather outlook, May 9, 2:48 PM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 248 PM EDT MON MAY 9 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101500- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 248 PM EDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON TONIGHT LOW HUMIDITY AND GUSTY WINDS WILL LEAD TO AN ELEVATED FIRE DANGER THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL UP TO A HALF INCH IN DIAMETER. THE STORMS WILL MOVE EAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-101500- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 248 PM EDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL UP TO A HALF INCH IN DIAMETER. THE STORMS WILL MOVE EAST AT 25 MPH. WIND SPEEDS TO 30 KNOTS OUT OF THE SOUTHEAST WILL BE HAZARDOUS TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND SPEEDS TO 30 KNOTS OUT OF THE SOUTHEAST WILL BE HAZARDOUS TO SMALL CRAFT TUESDAY AND TUESDAY NIGHT. A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE 93
In the hours before
Special weather statement, May 9, 6:33 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 633 PM EDT MON MAY 9 2011 MIZ064-071-072-092330- ALLEGAN-KALAMAZOO-VAN BUREN- 633 PM EDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR BANGOR...MOVING NORTHEAST AT 25 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAND JUNCTION... BREEDSVILLE... GLENDALE... PAW PAW... BLOOMINGDALE... GOBLES... MATTAWAN... KENDALL... OSHTEMO... ALAMO... KALAMAZOO... OTSEGO... PLAINWELL... PORTAGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4214 8620 4234 8627 4260 8569 4221 8543 TIME...MOT...LOC 2233Z 246DEG 22KT 4226 8611 93
Special weather statement, May 9, 7:04 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 704 PM EDT MON MAY 9 2011 MIZ057-092345- KENT- 704 PM EDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL KENT COUNTY BETWEEN GRAND RAPIDS AND ROCKFORD...MOVING EAST AT 30 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4328 8532 4295 8533 4295 8566 4316 8571 TIME...MOT...LOC 2303Z 259DEG 24KT 4307 8556 93
Local storm report, May 9, 7:06 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 PM EDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 NE GRAND RAPIDS 43.01N 85.59W
05/09/2011 M0.25 INCH KENT MI AMATEUR RADIO
MEASURED BY AMATEUR RADIO AT 3 MILE AND THE EAST
BELTLINE.
&&
GEOSpecial weather statement, May 9, 7:16 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
716 PM EDT MON MAY 9 2011
MIZ064-065-100015-
ALLEGAN-BARRY-
716 PM EDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SAUGATUCK...MOVING EAST AT
40 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4260 8623 4264 8623 4270 8621 4277 8621
4277 8555 4242 8555 4242 8628
TIME...MOT...LOC 2316Z 285DEG 36KT 4255 8611
WDMLocal storm report, May 9, 7:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 SE ADA 42.94N 85.48W
05/09/2011 M0.25 INCH KENT MI NWS EMPLOYEE
HAIL NEARLY COVERED THE GROUND.
&&
GEOSpecial weather statement, May 9, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
821 PM EDT MON MAY 9 2011
MIZ051-052-058-059-066-067-074-100115-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-MONTCALM-
821 PM EDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS A LINE NEAR ST. JOHNS TO 10 MILES WEST OF LANSING TO
22 MILES SOUTH OF LANSING...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4230 8413 4230 8460 4255 8480 4266 8482
4312 8516 4313 8437 4278 8436 4278 8419
4273 8415
TIME...MOT...LOC 0021Z 251DEG 23KT 4299 8494 4271 8471
4259 8469 4243 8454
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 12:47 AM EDT | Special Weather Statement | GRR | Ingham | 58 min |
| May 10, 1:23 AM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 82 min |
| May 10, 2:40 AM EDT | Special Weather Statement | GRR | Gratiot, Isabella, Montcalm | 2 hr |
| May 10, 2:57 AM EDT | Special Weather Statement | GRR | Clinton, Ionia | 2 hr |
| May 10, 6:13 AM EDT | Special Weather Statement | GRR | Jackson | 77 min |
| May 10, 6:20 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 73 min |
| May 10, 7:56 AM EDT | Special Weather Statement | GRR | Ingham | 64 min |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.